Yes, it does. The reason arava needs an antidote is that it can cause complete liver failure (e.g. it can be fatal) and if you just stop taking it without doing the antidote, arava can stay in your system for up to 2 years! It has a strict set of rules (arava) related to how bad your LFT's get (I've forgotten which test is the ticker) -- if you are 2x the "high", you drop to 10mg per day, 3x the "high" you d/c the drug and start the antidote.
That's kind of sobering, isn't it? It also brings to mind the rediculous choices we are asked to accept as reasonable in the course of treating this disease.
As some of you may have read I developed a toxicity to arava last Friday (which is to say that my Rheumy got the results of my latest blood test that day and called me to ring the alarm bells). What toxicity means in this case is that my LFT's were going from "need watching" to "alarmingly bad" over the course of a month.
I took arava for about 3 months. I started with very close to normal LFT's and because my liver has a history of being cantankerous with anti-metabolites, when given the chosen to follow a loading dose routine or skipping it and waiting for my blood levels to come into the therapeutic range over time, I chose the later. So, for the first 1.5-2 months, I didn't really notice much improvement. However, over the last 1-1.5 months it was magic time again! I had very high hopes, despite the rising LFT's in my second blood test after starting the drug (but still not 2x the high -- I skipped that stage completely in the course of one month).
After that second blood test, and in an effort to help out as much as possible, I started a rigorous meal plan - 1800 calories, which often ran under, and doing as much exercise as I could handle (which thanks to feeling better, was a lot more than I expected). Unfortunately, none of that really did much, and for the last 2 weeks of taking the medication, I was nauseous every day. Come to find out, persistent nausea is one of those things that you should call your rheumy about immediately when taking arava. Who knew?
Anyway, back in the hall of antidote, our hero now gets to take a couse of cholestyramine, which is delivered as a powder for some reason. 2 packets, 3 times per day for 10 days. Doesn't sound too bad right?
It is "orange flavored," but whoever decided that has obviously never tasted an orange, and quite possibly has never eaten food fit for human consumption. The instructions state to mix with water or your favorite beverage (but I don't think scotch would be good for me), or to mix it in applesauce.
The first 2 doses I mixed with 16 oz. of water -- big mistake, as you need to make sure to get all the powder in you, so you add more water and drink again... I ended up chugging 32 oz. of water with each of those 2 doses and was miserable.
The next day I was still feeling nauseous (which is a side effect of the cholestyramine), so I decided to mix it with applesauce. Um. Don't do that. It creates putrified-apple flavored cement. NOT RECOMMENDED :)
I finally found a way to minimize the overall yechiness (though am still nauseous even a week later) which is to mix it in 4 oz. of water and use a mixer with a milk shake attachment. Now, this does make the concoction LOOK like orange juice (though it still tasted like sand). However, with only 4 oz. you can chug about half the dose without feeling like gagging.
I could feel it the effects of it immediately wicking away the arava. I know that sounds crazy, but its true -- of course I couldn't feel the drug being sapped out, but I could feel the blood levels dropping in my RA symptoms . After 7 days of the antidote, its almost as if I never took arava at all.
I've only got 10 more doses -- yes, I'm counting, and if you are ever cursed with having to take this foul stuff, you will be counting too! I am able to eat a meal here or there, and yesterday I didn't need a nausea pill until 3 pm! That was a big leap forward.
As an interesting side note, cholestyramine is used to manage high cholestyral (as the name gives away) and mixed with aquafer to treat diaper rash!!
It's not all gloom and doom -- I'm not going to die, and my liver will probably recover (ever notice a doctor will never say yes or no? 'Probably' most of the time means 'yes' and 'might' most of the time means 'not a chance in hell' in my experience ;]). I don't know what will happen next -- I don't see the doctor again for a few more weeks, but there are no more anti-metabolites to try...
He did mention talking to a guru of methotrexate to see if there is a way I can take that again without taking 20 years off my life (another of those wonderful choices -- take MTX and trade 20 years for quality of life for the time left). We did talk about trying kineret... Time will tell I guess.
Published On: June 17, 2011